Should I Be on Blood Thinners After Tummy Tuck?

Hi, In 2004 I was on a plane for 4 hrs and got off and couldn't breathe so I called 911 and was hospitalized and told I had a Pulmonary Embolosim and was dehydrated. So for 6 months I got off of the blood thinners and was fine. In 07' I found out I was pregant and the dr put me on blood thinners for preventive measures. I had my baby via c section and stayed on the bt for 2 wks and have been off ever since. My question is: Should I be put on bt for my tummy tuck? Or will it hinder my reovery?

Doctor Answers (8)

Blood thinners after tummy tuck

+3

There are some patients who are genetically predisposed to clotting because they lack certain serum factors or have more viscous blood.  A hematology consult and work-up for a patient with your history would be important for any elective surgery, let alone abdominoplasty which has a higher rate of extremity clots and PE related to tightening the abdominal mucles with sutures (a regular part of the tummy tuck procedure) and the resultant raising or the intraabdominal pressure.  If that work up found no genetic predisposition then I would perform the procedure with heparin injected beneath the skin for slow absorbtion and thigh high sequential compression devices on the legs during the operation.  You would be sent home overnight with the compression devices and be redosed with heparin in the morning.  I would not put a compression binder around the abdomen initially, and would also initiate baby aspirin therapy on the second day after surgery for the next 4 weeks.


Birmingham Plastic Surgeon
4.5 out of 5 stars 61 reviews

Blood thinner for abdominoplasties is very common

+2

Some of the older literature estimated pulmonary embolism (PE) after abdominoplasty at one in 2,000 procedures.  Pulmonary embolism can be fatal.  The risk of blood thinners is bleeding and you can always have a blood transfusion if it is severe.  I routinely use blood thinners postop and compression pumps intraop with abdominoplasties.  Since you have already had a PE you are at an even higher risk of having another.

Randy Proffitt, MD
Mobile Plastic Surgeon
4.0 out of 5 stars 7 reviews

Personal history of blood clots and need for blood thinners with tummy tuck

+2

The risks alternatives and benefit of blood thinners versus other prophylactic measures should be discussed in consultation with a hematologist. Blood thinners may diminish your risk but they may put you at increased risk of bleeding and need for transfusion. IF non anticoagulant options are acceptable, I would recommend and prefer this option

Otto Joseph Placik, MD
Chicago Plastic Surgeon
5.0 out of 5 stars 44 reviews

You might also like...

Blood thinners after a tummy tuck

+2

Because of your history of a PE it probably is recommendable to have a short course of lovenox over a few days in addition to your compression stockings and ted hose.  It should not alter your recovery at all, we do it for almost every tummy tuck I do nowadays.  Thanks for a good Q!

Ricardo A. Meade, MD
Dallas Plastic Surgeon
5.0 out of 5 stars 55 reviews

Blood thinners for abdominoplasty

+1

First, it sounds lilke you need a full work-up if you have not dones so already. Then with guidelines discussed with your hematologist it is possible but with caution.

Steven Wallach, MD
Manhattan Plastic Surgeon
4.5 out of 5 stars 17 reviews

Blood thinners and tummy tuck...

+1

A surgeon who has had a patient with a pulmonary embolism will be very wary of the risks of another one. I never used Lovenox (blood thinner) out of concern for bleeding issues. Like most plastic surgeons I used TEDS stockings and a device called an SCD (Sequential Compression Device) to help prevent the blood clots from forming in the legs during the procedure.  Then several years ago I had 2 patients within a few months with pulmonary embolisms, and thankfully they survived. Other patients I have read about were not so fortunate. Therefore when I do a full tummy tuck with muscle tightening I always use  blood thinners, starting just before the procedure to reduce the risk of blood clots even if it increases the risk of bleeding problems. I have had NO major bleeding issues nor any pulmonary embolisms in more than 4 years (and hundreds of tummy tucks) since using blood thinners. You should research this and ask your surgeon about it. You also need a consultation with a hemalologist before the procedure. With your history, I would not do a tummy tuck on you without a blood thinner. 

Victor Au, MD
Chapel Hill Plastic Surgeon
5.0 out of 5 stars 6 reviews

Blood thinners after tummy tuck

+1

Blood clots of the lower body and pulmonary embolism are recognized complications of abdominoplasty surgery.

You would have to be considered at much higher risk.

You need to consider carefully whether this is an operation you absolutely need to have.

If you do then you need to be under the care of a very experienced plastic surgeon who will make sure everything possible is done to minimize the risks. Certainly postop blood thinners would have to be considered.

Eric Pugash, MD
Vancouver Plastic Surgeon
5.0 out of 5 stars 53 reviews

Blood thinners after tummy tuck

+1

This is a great question as tummy tucks seem to have a higher rate of blood clots in the legs (DVT) compared to other plastic surgery procedures. Since you had a pulmonary embolism (PE), a consequence of a DVT, in the past, you may be at a higher risk for having it again.

Discuss this with your plastic surgeon and primary care doctor. You may need an evaluation for hypercoaguability (abnormal blood clotting). You and your surgeon should review the Caprini Risk Factors (see link below) for DVT and PE to see which risk factors could be eliminated. It is possible that your doctors may recommend an injectable blood thinner for 1 to 4 weeks after a tummy tuck.

Karol A. Gutowski, MD, FACS
Chicago Plastic Surgeon
5.0 out of 5 stars 18 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.